Monday, June 28, 2010

Beware crescendo angina in patient with known CAD

A 73 yo f with hx of CAD (CABG x 2), DM, HTN, hyperlipidemia and known previous LAD occlusion, presented to the ED at t=0 with chest pain, suubsternal and left-sided but radiating to the right shoulder. It had been on and off all day, lasting minutes and relieved by NTG, but never for more than 15-30 minutes. She had the following initial ECG recorded att = 14 minutes.



This ECG shows RBBB, Q-waves in precordial leads consistent with completed old anterior MI, and no acute ST-T changes.  It was unchanged from her previous. Thus, this is non-specific for ACS. Initial troponin was negative. Nevertheless, the clinical scenario is highly specific for unstable angina, and the patient is very high risk. Her TIMI score is 5 (of 7) and this gives her a 26% 14-day risk of death, MI, or revascularization. The RBBB puts her at higher risk also.

Thus, it is not unreasonable to start intensive antithrombotic and antiplatelet therapy. On the other hand, without acute ECG or biomarker abnormalities, the risk is not as high as TIMI would predict.

An identical ECG was recorded at t = 2:34 hours. Initial 2 troponins were less than 0.04 and then 0.04. She was already on aspirin and no further antiplatelet or antithrombotic agents were given. At t = 4:11 hours she developed recurrent chest pain and had the following ECG. This shows new ST elevation in aVR, V1, and aVL, as well as widespread ST depression. This is highly suggestive of left main occlusion.
Her blood pressure dropped to the 40's, she rapidly went into cardiogenic shock, was intubated, suffered a PEA arrest and was resuscitated, went for PCI and was found to have total LAD and circumflex occlusion, equivalent to a left main occlusion. She ultimately died in spite of full support.

Could early therapy with antithrombotics and a GP IIb IIIa inhibitor, or high dose clopidogrel, have made a difference?

One must keep in mind that these therapies are not always benign. In fact, before she died, her Hbg dropped to 6.3 g.




























2 comments:

  1. In this case, given that she would have needed CABG intervention, is high dose plavix contraindicated?

    ReplyDelete
    Replies
    1. Good question. In this case, the patient would receive PCI first because this is so dire. There is probably one primary artery which, if opened, would save her life. Plavix would help with that. Far more important than the Plavix issue is the need to get her to angiography and PCI ASAP.

      Steve Smith

      Delete